Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 356, NWS Goodland, KS

August 21, 2015Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2015, 1:21 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2015, 1:21 PM CDT (18:21 UTC)
Expired
Aug 21, 2015, 2:15 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3182 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:41 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 21, 12:41 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1141 AM MDT FRI AUG 21 2015

.UPDATE...
ISSUED AT 1003 AM MDT FRI AUG 21 2015

CURRENT FORECAST FOR THE AFTERNOON AND EVENING LOOKS ON TRACK
WITH THE LATEST OBSERVATIONS AND MODEL DATA. DID ADJUST THE
COVERAGE AND VALUE OF THE RAINFALL CHANCES A BIT GIVEN THE GOOD
AGREEMENT AMONG THE MODELS FOR THE STORM ACTIVITY THIS AFTERNOON.

EXPECT STORMS TO DEVELOP ALONG A SURFACE TROUGH/DRY LINE OVER THE
WESTERN PART OF THE AREA. THE STRONGEST LIFT WILL REMAIN TIED
TO THE NEARLY STATIONARY TROUGH THROUGH THE AFTERNOON...SO EXPECT
STORMS TO DEVELOP ALONG IT AND MOVE SLOWLY EAST. THE MAIN QUESTION
WILL BE HOW FAR EAST WILL THE STORMS GO BEFORE DISSIPATING SINCE
THE MAJORITY OF THE LIFT WILL REMAIN WITH THE SURFACE TROUGH.
CURRENTLY LOOKS LIKE THE MAJORITY OF THE STORMS WILL WEAKEN BY THE
TIME THEY REACH THE HIGHWAY 83 CORRIDOR...ALTHOUGH STORMS WHICH
MOVE OVER SOUTHWEST NEBRASKA MAY MAKE IT ALL THE WAY THROUGH RED
WILLOW COUNTY BEFORE DISSIPATING.

FOR THE EVENING AM NOT TOO CONFIDENT REGARDING STORMS EAST OF
HIGHWAY 25. AM THINKING ONCE THE SURFACE HEATING ENDS THE NOSE OF
THE LOW LEVEL JET WILL SERVE AS THE PRIMARY TRIGGER FOR
STORMS...WHICH WILL BE PRIMARILY WEST OF HIGHWAY 27. HOWEVER
SOUNDINGS INDICATE A FAIRLY DRY ENVIRONMENT DURING THE
EVENING WEST OF HIGHWAY 27...WHICH MAY HINDER STORM DEVELOPMENT
DESPITE THE INFLUENCE OF THE NOSE OF THE LOW LEVEL JET.

ASIDE FROM THE STORMS DID INCREASE THE WINDS DUE TO THE
STRENGTHENING LOW LEVEL JET IN THE AFTERNOON MIXING TO THE GROUND.
WEST OF THE SURFACE TROUGH THE WINDS WILL BE LIGHT DUE TO THE LOW.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 330 AM MDT FRI AUG 21 2015

FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES INTO THE BEGINNING OF
THE WEEKEND AND HOW COOL TO MAKE IT SATURDAY NIGHT INTO SUNDAY
NIGHT. SATELLITE SHOWING AN AMPLIFIED/BLOCKY OVER THE PACIFIC. THIS
TRANSITIONS TO A BROAD TROUGH/WESTERLY ALOFT OVER MOST OF THE
COUNTRY. STRONG SYSTEM DIGGING INTO SOUTHWEST CANADA WITH SEVERAL
SHORTWAVE TROUGHS EMBEDDED IN THE WESTERLY FLOW.

AT JET LEVEL...MODELS DID WELL. AT MID LEVELS...THE GFS/CANADIAN AND
THE UKMET WERE DOING A LITTLE BETTER THAN THE ECMWF. THE SREF AND
ESPECIALLY THE NAM WERE NOT DOING WELL. THE GFS WAS DOING A LITTLE
BETTER THAN THE ECMWF WITH THE LOW LEVEL WIND FIELD. ALL MODELS
INITIALIZED WELL ON THE LOW LEVEL THERMAL FIELD

DIFFICULT AND UNCERTAIN PRECIPITATION FORECAST...ESPECIALLY
THROUGH THIS EVENING. CONFIDENCE IS BELOW AVERAGE FOR THE
PRECIPITATION FORECAST.

TODAY/TONIGHT...WILL HAVE TO KEEP AN EYE ON ANY LATE NIGHT/EARLY
MORNING DEVELOPMENT NEAR THE BOUNDARY JUST TO THE NORTH OF OUR
AREA. MODELS HAVE BEEN HINTING AT IT AND WILL CONTINUE TO MONITOR.

FOR YESTERDAYS THUNDERSTORMS...JUST ENOUGH MOISTURE ALONG A
BOUNDARY WITH A WEAK SHORTWAVE TROUGH WAS ABLE TO SPARK ISOLATED
THUNDERSTORMS OVER AND NEAR THE NORTHEAST PORTION OF THE AREA. NOT
TOO DIFFERENT A SETUP FOR TODAY FROM YESTERDAY. AGAIN WHAT MAKES
FORECAST UNCERTAIN IS THE MOISTURE AVAILABILITY...ESPECIALLY
ABOVE THE LOW LEVELS...WHERE DOES THE SURFACE TROUGH SETUP AND THE
WEAK/COMPLICATED MID LEVEL FORCING INVOLVED.

MODELS HAVE THE BOUNDARY PRETTY CLOSE BUT A LITTLE FURTHER WEST THAN
WHAT WAS SHOWN YESTERDAY. 700 MB SHORTWAVE EJECTS INTO THE PLAINS THIS
AFTERNOON AND IT LOOKS TO BE IN TWO PIECES. ONE PORTION GOES
ACROSS THE NORTH AND IS THE SLOWER OF THE TWO SHORTWAVE TROUGHS.
THE SECOND ONE GOES ACROSS TO OUR SOUTH AND BRUSHES THE SOUTHERN
PORTION OF THE AREA. THERE IS WEAK FORCING IN BETWEEN. ALSO THE
MODELS DIFFER ON HOW FAR EAST DURING THE DAY THEY MOVE THESE
SHORTWAVE TROUGHS.

CONVECTIVE ALLOWING MODELS ARE HAVING A DIFFICULT WITH ALL THIS. THE
ARW HAS LITTLE TO NOTHING. THE HRRR AND ESPECIALLY THE NMM DEVELOP
ROBUST CONVECTION OVER THE WESTERN PORTION OF THE AREA THIS
AFTERNOON CLOSE TO THE SURFACE TROUGH. THE 00Z NAM DID NOT INDICATE
ANYTHING BUT NOW THE 06Z NAM IS MATCHING UP WITH THE ABOVE TWO
MODELS. THE 00Z ECMWF EXPLODES CONVECTION OVER THE NORTHERN PORTION
OF THE AREA. ALL THIS TIME A RATHER STOUT EML LIES OVER THE AREA.

AFTER LOOKING AT THIS AND COLLABORATION...PULLED THE INITIATION A
LITTLE FURTHER WEST THAN BEFORE. THE PROBLEM THEN BECOMES HOW FAR
EAST TO TAKE THIS ACTIVITY. THE HRRR TAKES IT FURTHER EAST WHILE THE
REST OF THE OUTPUT THAT DID DEVELOP SOMETHING JUST KEEPS IT OVER
THE WEST AS IT EITHER DISSIPATES THE THUNDERSTORMS OR MOVES THEM
OF THE AREA TO THE NORTH OR SOUTH. SO DID LOWER POPS A LITTLE DUE
TO THIS.

IT DOES LOOK LIKE THE THUNDERSTORMS END BY 06Z. HOWEVER ELEVATED
STORMS/REDEVELOPMENT WILL NEED TO BE LOOKED AT AGAIN TO A LOW LEVEL
JET AND DECENT WARM AIR ADVECTION PATTERN ALOFT AHEAD OF ANOTHER
SHORTWAVE TROUGH. FOR THIS AFTERNOON AND EVENINGS CONVECTION...IF
STORMS DEVELOP...IT WILL BE POSSIBLE THAT THESE WILL BECOME SEVERE
DUE TO THE INSTABILITY AND LAPSE RATES INVOLVED. NO MATTER IF
STORMS DEVELOP OR NOT...BOUNDARY LAYER MOISTURE INCREASES AND AT
THE VERY LEAST A LOT OF STRATUS WILL DEVELOP WITH SOME PATCHY FOG
INVOLVED.

PRESSURE FALLS AND GRADIENT SUPPORT NEAR BREEZY OR BREEZY CONDITIONS.
GUIDANCE HAS BEEN RUNNING COOL ON MAXES HERE THE LAST FEW DAYS.
THE GFS/MAV HAS BEEN DOING THE BEST AND HAVE RAISED THE MAXES SOME.

SATURDAY/SATURDAY NIGHT...PATCHY FOG ENDS BY MID MORNING WITH THE
STRATUS LASTING A LITTLE LONGER. THERE ARE STILL DIFFERENCES IN
HOW FAST THE MODELS BRING IN THE COLD FRONT. THE NAM IS THE
SLOWEST FOLLOWED BY SREF. THE GFS/ECMWF/CANADIAN ARE THE FASTEST.
ROUGHLY IT LOOKS LIKE THE FRONT IS THROUGH THE NORTHWEST HALF OF
THE AREA BY LATE MORNING. THE FRONT THEN LOOKS TO MOVE ACROSS THE
REST OF THE AREA BY LATE AFTERNOON OR EARLY EVENING.

THE CHANCE OF THUNDERSTORMS WILL BE OVER THE SOUTHEAST PORTION OF
THE AREA IN ADVANCE OF THIS FRONT. CONTINUED THE LOW CHANCE POPS IN
THIS AREA. FRONT AND ASSOCIATED FORCING EXIT THE AREA EARLY IN
THE EVENING AND SO PRECIPITATION CUTS OFF RATHER FAST.

WINDS BEHIND THE FRONT COULD GET WINDY AND THE DAY SHIFT WILL NEED
TO LOOK AT RAISING THE WINDS EVEN MORE. DESPITE SIMILAR TIMING TO
YESTERDAYS OUTPUT...MODELS HAVE RAISED HIGH TEMPERATURES FOR THE
DAY. THE GFS...CANADIAN AND THE NAM ARE IN DECENT AGREEMENT ON
THIS. IT SEEMS THAT THE COLDER AIR DOES LAG SLIGHTLY BEHIND THE
FRONT. DID RAISE MAXES A LITTLE BUT THEY MAY NEED TO BE RAISED
EVEN MORE IN SOUTHERN LOCATIONS.

WINDS STAY UP ENOUGH TONIGHT THAT TEMPERATURES SHOULD NOT DROP
LIKE A ROCK. IF THE WINDS LET UP QUICKER...GOOD RADIATIONAL
CONDITIONS WOULD BE IN PLACE AND A LOWERING OF THE MINS WOULD BE
NEEDED.

SUNDAY/SUNDAY NIGHT...DRY PERIOD WITH POST FRONTAL COOL AIR MASS IN
PLACE. NEW GUIDANCE FOR TEMPERATURES VERY SIMILAR TO WHAT WAS IN
THERE FOR MAXES AND MADE ONLY SLIGHT ADJUSTMENTS. ONCE AGAIN FOR THE
MINS...IF WINDS END UP BEING LESS THAN CURRENTLY PREDICTED ADDITIONAL
COOLING WILL BE NEEDED.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 330 AM MDT FRI AUG 21 2015

THE EXTENDED PERIOD LOOKS TO BE MOSTLY DRY ALONG WITH NEAR TO ABOVE
NORMAL TEMPERATURES FOR THE AREA AS RIDGING INFLUENCES THE FORECAST.

ON MONDAY...AN UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE PLAINS
FOLLOWING THE SYSTEM PREDICTED TO IMPACT THE REGION THIS WEEKEND.
THE RIDGE AMPLIFIES AND MOVES EAST EARLY NEXT WEEK...WITH ITS AXIS
NEARING THE PLAINS ON WEDNESDAY. DRY CONDITIONS ARE EXPECTED DURING
THIS TIME FRAME.

MOISTURE RETURNS TO THE AREA WEDNESDAY AND THURSDAY AS A SHORTWAVE
MOVES ALONG THE PERSISTENT RIDGE. THIS DISTURBANCE LOOKS TO GENERATE
SHOWER AND THUNDERSTORM CHANCES WEDNESDAY NIGHT AND THURSDAY FOR
PORTIONS OF THE REGION.

AFTER SUNDAYS COOL DOWN...TEMPERATURES ARE EXPECTED TO QUICKLY
REBOUND IN THE EXTENDED PERIOD WITH HIGHS IN THE UPPER 80S TO LOW
90S AND LOWS IN THE UPPER 50S TO UPPER 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1136 AM MDT FRI AUG 21 2015

VFR CONDITIONS EXPECTED FOR THE 18Z TAFS. SOUTH WINDS WILL
INCREASE THROUGH THE AFTERNOON THEN DECLINE SOME DURING THE
EVENING. SCATTERED STORMS WILL MOVE EAST ACROSS THE AREA AND BE
MOST LIKELY TO IMPACT KGLD RATHER THAN KMCK LATE THIS AFTERNOON
INTO THE EVENING. MINOR FOG MAY DEVELOP OVERNIGHT INTO EARLY
MORNING FOR BOTH SITES. AT THIS TIME KGLD LOOKS MORE FAVORABLE FOR
FOG THAN KMCK. SATURDAY WINDS WILL TURN TO THE WEST THEN NORTHWEST AHEAD
OF A COLD FRONT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Aug 21, 11:00 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1000 AM MDT FRI AUG 21 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1000 AM MDT FRI AUG 21 2015 /1100 AM CDT FRI AUG 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG BURLINGTON TO ST. FRANCIS AND BENKELMAN LINE
CORRIDOR. THESE STORMS WILL MOVE SLOWLY EAST ACROSS THE AREA
THROUGH THE AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL
BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS GUSTS UP TO 70 MPH.

DURING THE OVERNIGHT HOURS...SOME FOG COULD REDUCE THE VISIBILITY
BELOW A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

FOR SATURDAY...PATCHY FOG WILL END BY MID MORNING. A STRONG COLD
FRONT WILL THROUGH THE AREA ON SATURDAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS FRONT WITH A FEW OF THESE STORMS
BECOMING STRONG TO SEVERE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND
THURSDAY. AT THIS TIME IT DOES LOOK LIKE A FEW OF THESE STORMS
COULD BECOME SEVERE AND PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY EAST OF THE COLORADO
BORDER THIS AFTERNOON.

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:26 PM CDTSevere Thunderstorm WarningGLDCheyenne34 min
Aug 21, 2:44 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Aug 21, 3:19 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
Aug 21, 3:44 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Aug 21, 3:57 PM CDTSevere Thunderstorm WarningGLDSherman33 min
Aug 21, 4:08 PM CDTSpecial Weather StatementGLDCheyenne37 min
Aug 21, 4:26 PM CDTSevere Thunderstorm WarningGLDRawlins34 min
Aug 21, 5:27 PM CDTSpecial Weather StatementGLDDecatur48 min
Aug 21, 6:01 PM CDTSevere Thunderstorm WarningGLDWallace44 min
Aug 21, 5:31 PM CDTSpecial Weather StatementGLDKit Carson29 min
Aug 21, 5:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson26 min
Aug 21, 6:31 PM CDTFlash Flood WarningGLDCheyenne, Kit Carson3 hr
Aug 21, 6:47 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson58 min
Aug 21, 1:48 PM CDTSevere Thunderstorm WarningGLDDundy27 min
Aug 21, 1:52 PM CDTSevere Thunderstorm WarningGLDDundy53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.